Kansas, 2002

Tornado and Hail in Kansas, August 11, 2002

August 11, 2002 · NWS GLD · 25 events in 5 counties and zones

24 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 11, 12:25 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 11, 12:25 PM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
125 PM MDT SUN AUG 11 2002

FORECAST CHALLENGES INCLUDE RAIN CHANCES THROUGH MONDAY NIGHT...AND
TEMPERATURES.

TONIGHT...WILL TSTMS DEVELOP THIS EVENING ALONG A DRYLINE EXTENDING
ACROSS FAR ERN CO BUT WITH WEAK CONVERGENCE ALONG IT? MID LEVEL
TEMPERATURES/CAPPING WILL BE MODERATE BUT MID LEVEL MOISTURE MAXIMUM
WILL EXTEND FROM SERN CO THRU NWRN KS THIS EVENING WHILE A COLD POOL
ALOFT MOVES OVERHEAD. WILL INCLUDE SLIGHT CHANCE FOR EVENING TSTMS
WITH POTENTIAL BUOYANT ENERGY. MID LEVEL MOISTURE DECREASES AFTER
06Z AS FLOW ALOFT BECOMES SWLY. COLD FRONT ENTERS THE NRN ZONES
AROUND 12Z.

MONDAY...COLD FRONT RAPIDLY MOVES FROM OUR NRN ZONES AT 12Z SOUTH OF
THE FORECAST AREA BY 18Z. WITH LOW LEVEL WINDS BECOMING SWLY AHEAD
OF THE FRONT...EXPECT DEEPEST MOISTURE TO REMAIN ONLY ACROSS THE
SERN ZONES AND WILL GO WITH A SLIGHT CHANCE TSTMS THERE IN THE
MORNING. THICKNESS PACKING/PRESSURE GRADIENT/STRONG COLD AIR
ADVECTION SUPPORTS 20-30 MPH WINDS. IN FACT...850 MB TEMPERATURES
DROP 5C FROM 12Z-00Z. FOR HIGHS...HAVE COMPROMISED BETWEEN NGM/AVN
MOS.

MONDAY NIGHT...S/WV TROF/DEEPENING MOISTURE/UPWARD VERTICAL MOTION
WILL PRODUCE A CHANCE OF SHOWERS...WITH GREATEST CHANCES ACROSS THE
SRN ZONES. GUIDANCE TEMPERATURES/POPS LOOK GOOD.

TUESDAY...S/WV TROF AXIS MOVES THRU IN THE MORNING WITH
SUBSIDENCE/DRYING ON BOTH ETA/AVN...SO WILL GO WITH A DRY
FORECAST...IN CONTRAST TO THE NGM/AVN POPS. GUIDANCE HIGHS LOOK TOO
COOL BASED ON FORECAST 850 MB TEMPERATURES.

WEDNESDAY...EXPECT A DRY DAY WITH A WARMING TREND UNDER NWLY FLOW
ALOFT AND RETURN SLY LOW LEVEL WINDS. HIGHS BACK INTO THE 80S AS 850
MB TEMPERATURES WARM INTO THE MID 20S CELSIUS.

THURSDAY-SUNDAY...WLY FLOW ALOFT/LIMITED MOISTURE/LACK OF BOUNDARIES
OR FORCING...SO WILL KEEP IT DRY. MRF MOS GUIDANCE HIGHS LOOK TOO
COOL BASED ON FORECAST 850 MB TEMPERATURES/MEAN RELATIVE HUMIDITY
PROGS.

.GLD...NONE.

RUBIN

In the hours before

Special weather statement, Aug 11, 4:07 PM MST, 48 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-120500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT SUN AUG 11 2002

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA UNTIL 10 PM MDT (11 PM CDT)...

COUNTIES INCLUDED IN THE WATCH AREA IN SOUTHWEST NEBRASKA INCLUDE
DUNDY...HITCHCOCK...AND RED WILLOW...AND IN NORTHWEST KANSAS THEY
INCLUDE CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN...THOMAS...
SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE...GREELEY...AND WICHITA.
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG AND EAST OF A LINE FROM
BENKELMAN NEBRASKA TO TRIBUNE KANSAS...AND MOVING EAST NORTHEAST AT
15 MPH. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING
WINDS OF UP TO 70 MPH ...HAIL UP TO GOLFBALL SIZE...AND DEADLY
LIGHTNING.

The radar

The Goodland radar (KGLD), 103 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

24 hail, 1 tornado. Local standard time, as filed.

Hail, Wichita

When
August 11, 4:55 PM MST
Where
Wichita County, Leoti
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -101.350

Hail, Rawlins

When
August 11, 5:10 PM MST
Where
Rawlins County, 15 mi NE of Mc Donald
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.933, -101.167

Hail, Thomas

When
August 11, 5:10 PM MST
Where
Thomas County, Colby
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.400, -101.050

Hail, Thomas

When
August 11, 5:11 PM MST
Where
Thomas County, Colby
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -101.050

Hail covering the ground.

Hail, Thomas

When
August 11, 5:18 PM MST
Where
Thomas County, Colby
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.400, -101.050

Hail, Wichita

When
August 11, 5:30 PM MST
Where
Wichita County, Leoti
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -101.350

Hail, Logan

When
August 11, 5:32 PM MST
Where
Logan County, 1 mi S of Page City
Measured
3 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.067, -101.150

Hail, Wichita

When
August 11, 5:35 PM MST
Where
Wichita County, Leoti
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -101.350

Hail, Thomas

When
August 11, 5:39 PM MST
Where
Thomas County, Colby
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.400, -101.050

Hail, Wichita

When
August 11, 5:40 PM MST
Where
Wichita County, Leoti
Measured
3 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -101.350

Hail, Wichita

When
August 11, 5:40 PM MST
Where
Wichita County, 1 mi W of Leoti
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.483, -101.367

Hail, Thomas

When
August 11, 5:44 PM MST
Where
Thomas County, Colby
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.400, -101.050

Hail, Thomas

When
August 11, 5:50 PM MST
Where
Thomas County, Colby
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -101.050

Hail, Logan

When
August 11, 5:54 PM MST
Where
Logan County, Page City
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.083, -101.150

Hail, Wichita

When
August 11, 5:55 PM MST
Where
Wichita County, 2 mi W of Leoti
Measured
3.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -101.383

Tornado, Logan

When
August 11, 6:20 PM MST
Where
Logan County, Winona
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
39.067, -101.250

Brief touchdown...no known damage

Hail, Logan

When
August 11, 6:20 PM MST
Where
Logan County, Winona
Measured
3.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.067, -101.250

Hail, Logan

When
August 11, 6:33 PM MST
Where
Logan County, 3 mi S of Winona
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -101.250

Hail, Rawlins

When
August 11, 6:41 PM MST
Where
Rawlins County, Atwood
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.800, -101.050

Hail, Rawlins

When
August 11, 6:46 PM MST
Where
Rawlins County, Atwood
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.800, -101.050

Hail, Rawlins

When
August 11, 6:47 PM MST
Where
Rawlins County, 12 mi N of Atwood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.967, -101.050

Hail lasted ten minutes

Hail, Rawlins

When
August 11, 7:00 PM MST
Where
Rawlins County, 10 mi NNW of Atwood
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.933, -101.117

Hail, Gove

When
August 11, 7:20 PM MST
Where
Gove County, 5 mi E of Grainfield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.117, -100.367

Hail, Gove

When
August 11, 7:35 PM MST
Where
Gove County, 4 mi W of Quinter
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.067, -100.300

Hail, Logan

When
August 11, 7:40 PM MST
Where
Logan County, 13 mi S of Russell Spgs
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.733, -101.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyThe tornado archive for Kansas, 2002Warnings in Kansas, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313407, 5313408, 5313409, 5313410, 5313411, 5313412, 5313467, 5313468, 5313469, 5313470, 5313471, 5313472, 5313473, 5313474, 5313475, 5313476, 5313477, 5313478, 5313479, 5313480, 5313481, 5313482, 5313485, 5313483, 5313484.